Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 307, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 15, 2016, 5:43 PM CDT for Wilson County, Woodson County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2016, 5:43 PM CDT (22:43 UTC)
- Expired
- Sep 15, 2016, 6:16 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 146 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 5:43 PM CDT | HAIL 1 | 5 Sw Fredonia, KS | QUARTER SIZE HAIL WITH 40MPH WINDS. |
| Sep 15, 5:53 PM CDT | HAIL 0.5 | Fredonia, KS | HAIL WAS REPORTED TO BE JUST BIGGER THAN PEA SIZE. VERY HEAVY RAIN WAS ALSO OBSERVED WITH THE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1140 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
235
WUUS53 KICT 152243
SVRICT
KSC205-207-152345-
/O.NEW.KICT.SV.W.0307.160915T2243Z-160915T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
WILSON COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 645 PM CDT
* AT 543 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FREDONIA...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FREDONIA...ALTOONA...BUFFALO...BENEDICT...NEW ALBANY...
BUXTON AND ROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3741 9590 3747 9596 3761 9596 3791 9552
3746 9553
TIME...MOT...LOC 2243Z 239DEG 19KT 3751 9586
HAIL...1.00IN
WIND...60MPH
$$
MCGUIRE3 follow-up statements
043
WWUS53 KICT 152254
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT THU SEP 15 2016
KSC205-207-152345-
/O.CON.KICT.SV.W.0307.000000T0000Z-160915T2345Z/
WOODSON KS-WILSON KS-
554 PM CDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN WOODSON AND WILSON COUNTIES...
AT 554 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FREDONIA...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FREDONIA...ALTOONA...BUFFALO...BENEDICT...NEW ALBANY AND ROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3746 9593 3761 9596 3791 9552 3748 9553
TIME...MOT...LOC 2254Z 235DEG 18KT 3754 9581
HAIL...1.25IN
WIND...60MPH
$$
MCGUIRE209
WWUS53 KICT 152311
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT THU SEP 15 2016
KSC205-207-152345-
/O.CON.KICT.SV.W.0307.000000T0000Z-160915T2345Z/
WOODSON KS-WILSON KS-
611 PM CDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN WOODSON AND NORTHERN WILSON COUNTIES...
AT 610 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALTOONA...OR 6
MILES NORTHEAST OF FREDONIA...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FREDONIA...BUFFALO...BENEDICT AND ROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3752 9586 3767 9587 3791 9552 3755 9553
TIME...MOT...LOC 2310Z 235DEG 18KT 3759 9572
HAIL...1.00IN
WIND...60MPH
$$
MCGUIRE720
WWUS53 KICT 152316
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT THU SEP 15 2016
KSC205-207-152326-
/O.CAN.KICT.SV.W.0307.000000T0000Z-160915T2345Z/
WOODSON KS-WILSON KS-
616 PM CDT THU SEP 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOODSON AND
NORTHERN WILSON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3752 9586 3767 9587 3791 9552 3755 9553
TIME...MOT...LOC 2315Z 239DEG 19KT 3761 9568
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:58 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 15, 3:58 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 358 PM CDT THU SEP 15 2016 .SYNOPSIS... Issued at 354 PM CDT Thu Sep 15 2016 A trough over the Rockies is trying to nudge the dominant ridge camped out over the eastern CONUS. The first part of the trough is going to move east tonight through the first part of Saturday for the Central Plains. && .SHORT TERM...(This evening through Sunday night) Issued at 354 PM CDT Thu Sep 15 2016 Forecast challenge - Will there be convection or will there not be convection is the main question with the first part of the forecast. The question on the timing of the front and any respective boundaries from any convection that will develop in the unstable environment makes it hard to get a grasp on coverage. The trough is making its way east while a fragment is staying back to the west. A cold front is anticipated to be the source of development of convection as it moves through Kansas later tonight through Friday. Of course there is the game of how far south the front will move into the unstable air mass where the bulk shear vectors are 30-50kts with the higher values along the central Kansas and Nebraska borders. Moisture transport is certainly on the increase overnight to keep the fuel; precipitable water values range from 1-2 inches. Any convection that develops along this frontal boundary will have outflow which could be another source of development especially given the environment at least initially. There is a plethora of uncertainty despite a slight leaning agreement between the models which are essentially showing the impact to stay in far north central and northeast Kansas, but it is hard to say if that is even accurate based on the expectations from the forecast of the previous couple of days. Chances of precipitation were modified in an attempt to follow the current guidance. Fog could be a factor across central Kansas as it has been an impact for the past couple of mornings, but the uncertainty in convection and similar timing leads to minimal confidence at this point. .LONG TERM...(Monday through Thursday) Issued at 354 PM CDT Thu Sep 15 2016 The center of the trailing wave at least at 500mb dawdles over southern California and the Baja as it must have decided the area and water were more pleasing. Another part of the weak wave gets pulled northeast on Sunday into Monday. A ridge builds in to follow for the first part of the week. The next trough is off to the races as it moves across the Rockies with a quick die off as it tracks northeast at 850mb. Higher up the trough scoots onshore in the midweek with a divergent path for the end of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 120 PM CDT Thu Sep 15 2016 A rather difficult aviation forecast with convective chances the main sources of concern this evening and overnight. Could see convection develop or move into South Central KS late this afternoon or early this evening, but confidence in convection in this area is low. Still think its worth a mention in the KICT Taf, after 23z. Think the better chance of convection developing will be along the wrn and NW flanks of the area (west of I-135), as low level moisture transport increases across SW KS into Central KS. Plan on going with VCTS for most of the Central KS Taf locations late this evening, as scattered convection looks possible after 04-05z. Will also go with VCTS for most of the South Central and SE KS tafs overnight as well, as the widespread moisture transport leads to scattered convective chances in this area as well. Could also a chance of IFR cigs and vsbys across Central KS by early Fri morning, as stratus build down occurs just ahead of a southward moving cold front. So will go with a tempo for 1k ft cigs and 1SM and BR for KRSL by around 11z/Fri. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 81 64 81 / 50 50 60 10 Hutchinson 67 80 60 80 / 40 50 40 10 Newton 66 79 61 79 / 50 50 50 10 ElDorado 68 80 64 81 / 50 60 60 20 Winfield-KWLD 69 82 65 82 / 40 60 60 20 Russell 62 78 55 80 / 60 20 10 10 Great Bend 63 79 56 81 / 50 30 20 10 Salina 65 80 60 81 / 60 40 30 10 McPherson 66 79 59 80 / 50 50 40 10 Coffeyville 69 84 65 83 / 40 70 70 30 Chanute 69 81 64 81 / 50 70 60 30 Iola 68 80 64 81 / 60 70 60 30 Parsons-KPPF 69 82 65 82 / 50 70 60 30 && .ICT Watches/Warnings/Advisories... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...BDK
Hazardous weather outlook, Sep 15, 4:44 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 444 PM CDT THU SEP 15 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 444 PM CDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL INCREASE AND MAY BE STRONG AND PERHAPS SEVERE. AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS WOULD BE IN CENTRAL KANSAS WITH POSSIBLY QUARTER SIZED HAIL AND WINDS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG THUNDERSTORMS ARE LIKELY FOR MOST AREAS FRIDAY AND FRIDAY NIGHT WHICH MAY HAVE NICKEL SIZED HAIL AND 55 MPH WINDS. LOCALLY HEAVY RAINS ARE LIKELY FOR ALL AREAS THAT COULD LEAD TO FLOODING. ON SATURDAY...ANY CHANCE OF THUNDERSTORMS SHOULD BE CONFINED TO SOUTHERN KANSAS. NEITHER STRONG NOR SEVERE STORMS ARE EXPECTED. THUNDERSTORM CHANCES EXIST ON SUNDAY AND WEDNESDAY INTO THURSDAY. ANY STORMS ON SUNDAY MAINLY IN SOUTH CENTRAL KANSAS COULD HAVE WINDS OF 40 TO 50 MPH WINDS. UNCERTAINTY EXISTS FOR STORMS THAT MAY DEVELOP IN THE MIDDLE OF THE WEEK. STAY TUNED FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Sep 15, 4:32 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT THU SEP 15 2016
KSZ094-152200-
ELK KS-
432 PM CDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 500 PM CDT
* AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HOWARD...MOVING NORTHEAST AT 20
MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HOWARD AND ELK FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3741 9631 3761 9630 3760 9596 3744 9596
3737 9620
TIME...MOT...LOC 2132Z 227DEG 15KT 3749 9616
MCGUIRESpecial weather statement, Sep 15, 5:15 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT THU SEP 15 2016
KSZ072-096-152245-
ALLEN KS-NEOSHO KS-
515 PM CDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN ALLEN COUNTY IN SOUTHEASTERN KANSAS...
NORTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 545 PM CDT
* AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER CHANUTE...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CHANUTE...IOLA...HUMBOLDT...LA HARPE...GAS...SAVONBURG...ELSMORE...
PETROLIA...IOLA AIRPORT AND CHANUTE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3756 9541 3767 9553 3774 9553 3795 9536
3779 9509 3773 9509
TIME...MOT...LOC 2215Z 229DEG 23KT 3768 9542
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:38 PM CDT | Special Weather Statement | ICT | Labette | 37 min |
| Sep 15, 4:32 PM CDT | Special Weather Statement | ICT | Elk | 28 min |
| Sep 15, 4:40 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson | 65 min |
| Sep 15, 5:15 PM CDT | Special Weather Statement | ICT | Allen | 30 min |
| Sep 15, 5:59 PM CDT | Special Weather Statement | ICT | Allen | 31 min |
| Sep 15, 6:05 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 55 min |
| Sep 15, 6:25 PM CDT | Special Weather Statement | ICT | Neosho | 35 min |
| Sep 15, 6:28 PM CDT | Special Weather Statement | ICT | Neosho | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.